Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 243, NWS Wilmington, OH

October 24, 2001Brown County, Clinton County, Highland County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 8:43 PM EDT for Brown County, Clinton County, Highland County, Ohio. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:43 PM EDT (00:43 UTC)
Expired
Oct 24, 2001, 9:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Brown County, OH, Clinton County, OH, Highland County, OH

The radar

The Cincinnati radar (KILN), 27 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:59 PM EDTThunderstorm Wind 60 MWilmington, OHA measured 69 mph gust occurred at the Wilmington National Weather Service office. Strong winds tore a roof off of a house in Sabina. The roofs of two houses were torn off in the vicinity of route 730 southwest of Wilmington. Trees were blown down in the Blan
Oct 24, 9:15 PM EDTThunderstorm Wind 50 EHillsboro, OHTrees and powerlines were blown down in town.
Oct 24, 9:20 PM EDTThunderstorm Wind 50 ESardinia, OHNumerous trees were downed across the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS51 KILN 250044
SVRILN
OHC015-027-071-250130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
843 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN OHIO...
  HIGHLAND COUNTY IN OHIO...
  BROWN COUNTY IN OHIO...

* UNTIL 930 PM EDT...

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF  
  WILMINGTON TO 14 MILES WEST OF MOUNT ORAB...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ABERDEEN...
  BLANCHESTER...
  GEORGETOWN...
  LYNCHBURG...
  MOUNT ORAB...
  NEW VIENNA...
  RIPLEY...
  SABINA...
  SARDINIA...
  WILMINGTON...

THIS IS A VERY DANGEROUS STORM WITH A HISTORY OF PRODUCING DAMAGING 
WINDS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:00 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 24, 6:00 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT WED OCT 24 2001

WILL UPDATE TO ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF THE
TRI-STATE...MAINLY FOR COUNTIES IN IMMEDIATE CVG AREA ALONG OHIO
RIVER AND SE IND. THREE HOUR FLOOD GUIDANCE IS AROUND AN INCH FOR
MUCH OF THIS AREA AND UPSTREAM VALUES OF ONE AND STP FORM IND AND
IWX WOULD SUGGEST THAT WELL GET THIS. ONLY FLY IN OINTMENT WOULD BE
SPEED OF THE LINE MOVING THROUGH...BUT GROUND IS QUITE SATURATED
ATTM AND ANY RAIN WOULD BE NEAR TOTAL RUNOFF.

...3PM DISCUSSION...
SURFACE ANALYSIS INDICATES STRONG POSITIVELY TILTED COLD FRONT OVER
EASTERN IL WITH WARM FRONT ENTERING THE TRI-STATE.  SATELLITE
IMAGERY INDICATES PLENTY BREAKS IN THE WARM SECTOR WITH TDS INTO THE
UPPER 60S.

COMPLICATED FORECAST SO WILL JUST HIT THE HIGHLIGHTS AND HAVE ZONES
READY EARLY.  POSITIVELY TILTED COLD FRONT WILL BECOME NEGATIVELY
TILTED THIS EVENING AND BLAST ACROSS THE FA.  CAPE VALUES ARE
EXPECTED TO BE 1000 TO 2000 J/KG WITH HELICITIES IN EXCESS OF 300
M2/S2.  AS A RESULT BULK RICHARDSON  IS VERY FAVORABLE IN THE
TEENS.  WILL HIT EVENING THROUGH MIDNIGHT HARD WITH SEVERE WORDING
EXPECT SPC TO ISSUE A BOX OVER WESTERN OHIO LATTER THIS AFTERNOON
WITH DEVELOPMENT IN THE WARM SECTOR AND PASSAGE OF COLD FRONT.
SKIES WILL CLEAR RAPIDLY FROM WEST TO EAST OVER FA.  WINDS WILL BE
20 TO 30 MPH WITH SOME 40 MPH GUSTS THURSDAY.  THERE IS POTENTIAL
FOR THEM TO BE STRONGER WHICH COULD PUSH INTO WIND ADVISORY BUT WILL
LET LATTER SHIFTS DEAL WITH IT.  WILL KEEP MENTION OF RAIN AND SNOW
ACROSS THE NORTH ON FRIDAY THRU SATURDAY BUT WILL DRY OUT THE SOUTH
EXCEPT FRIDAY NIGHT.

FWC LOOKS RESPECTABLE FOR THE FIRST 3 PERIODS BUT WENT SIGNIFICANTLY
COLDER...CLOSER TO MAV...FOR THE 4TH PERIOD.

.ILN...FLASH FLOOD WATCH INZ073>075-080 KYZ089>093 OHZ077-078.

FRANKS

In the hours before

Local storm report, Oct 24, 8:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
835 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    10 NE VERSAILLES          IN   WIND DAMAGE
10/24/01   RIPLEY                         TREES DOWNED ALL ACROSS
                                          NORTHERN RIPLEY COUNTY.

0747 PM    MILAN                     IN   WIND DAMAGE
10/24/01   RIPLEY                         ROOF BLOWN OFF A HOUSE.

0800 PM    GREENVIILLE               OH   WIND DAMAGE
10/24/01   DARKE                          TREES DOWNED.

0800 PM    COUNTYWIDE                IN   WIND DAMAGE
10/24/01   DEARBORN                       TREES DOWNED

0805 PM    VEVAY                     IN   WIND DAMAGE
10/24/01   SWITZERLAND                    2 TREES DOWNED.

0811 PM    CVG ASOS                  KY    60 MPH TSTM WIND GUST
10/24/01   BOONE                          WIND GUST TO 52 KNOTS

0820 PM    COUNTYWIDE                OH    MPH TSTM WIND GUST
10/24/01   BUTLER                         NUMEROUS TREES BLOWN DOWN.

0808 PM    HOUSTON                   OH   .88 INCH HAIL
10/24/01   SHELBY

0830 PM    COUNTYWIDE                OH   WIND DAMAGE
10/24/01   MIAMI                          NUMEROUS TREES BLOWN DOWN
Local storm report, Oct 24, 8:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    COLD SPRING               KY    MPH TSTM WIND GUST
10/24/01   CAMPBELL                       LARGE LIMBS BLOWN DOWN.
                                          SPOTTER ESTIMATED WINDS OF
                                          50 KNOTS.

0835 PM    MAINEVILLE                OH    MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY SPOTTER.

0837 PM    LEBANON                   OH    MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, Oct 24, 8:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    COLD SPRING               KY   58 MPH TSTM WIND GUST
10/24/01   CAMPBELL                       LARGE LIMBS BLOWN DOWN.
                                          SPOTTER ESTIMATED WINDS OF
                                          50 KNOTS.

0835 PM    MAINEVILLE                OH   60 MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY SPOTTER.

0837 PM    LEBANON                   OH   60 MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY OFF DUTY NWS
                                          EMPLOYEE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningILNHamilton58 min
Oct 24, 8:04 PM EDTSevere Thunderstorm WarningILNShelby41 min
Oct 24, 8:11 PM EDTSevere Thunderstorm WarningILNMiami, Montgomery49 min
Oct 24, 8:23 PM EDTSevere Thunderstorm WarningILNWarren52 min
Oct 24, 8:28 PM EDTSevere Thunderstorm WarningILNClermont47 min
Oct 24, 8:30 PM EDTSevere Thunderstorm WarningILNLogan45 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningILNClark, Greene39 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningILNChampaign39 min
Oct 24, 9:02 PM EDTSevere Thunderstorm WarningILNFayette43 min
Oct 24, 9:04 PM EDTSevere Thunderstorm WarningILNMadison, Union41 min
Oct 24, 9:15 PM EDTSevere Thunderstorm WarningILNPickaway, Ross45 min
Oct 24, 9:18 PM EDTSevere Thunderstorm WarningILNFranklin57 min
Oct 24, 9:22 PM EDTSevere Thunderstorm WarningILNDelaware38 min
Oct 24, 9:33 PM EDTSevere Thunderstorm WarningILNAdams57 min
Oct 24, 9:55 PM EDTSevere Thunderstorm WarningILNFairfield, Licking50 min
Oct 24, 9:59 PM EDTSevere Thunderstorm WarningILNPike, Scioto46 min
Oct 24, 10:01 PM EDTSevere Thunderstorm WarningILNRoss29 min
Oct 24, 10:04 PM EDTSevere Thunderstorm WarningILNHocking41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.